Florida, 2007

Rip Current in Florida, September 23, 2007

September 23, 2007 · NWS TAE · 1 event in 1 county or zone

A rip current proved fatal for a man swimming at St George Island.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A rip current proved fatal for a man swimming at St George Island.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Sep 23, 12:40 PM EST, 2 hours earlier.

Area forecast discussion, Sep 23, 12:40 PM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
140 PM EDT SUN SEP 23 2007

.SYNOPSIS...THE ELONGATED TROF OVER THE CENTRAL GULF OF MEXICO WHICH
IS BEING MONITORED BY NHC FOR POSSIBLE SLOW TROPICAL DEVELOPMENT...
IS BECOMING QUITE A BIT MORE CONVECTIVELY ACTIVE DURING THE PAST
SEVERAL HOURS. BANDS OF SHOWERS AND STORMS ASSOCIATED WITH THE TROF
CONTINUE TO PUSH INLAND FROM THE GULF OVER THE EXTREME WESTERN FL
PANHANDLE AND MUCH OF COASTAL AL LATE THIS MORNING AND EARLY THIS
AFTERNOON. THUS FAR...IT HAS BEEN VERY QUIET FURTHER TO THE EAST
ACROSS OUR CWA...AND AM BECOMING INCREASINGLY CONCERNED THAT THE
MUCH DRIER AIR OFF TO THE NE MAY BE HAVING A MORE EXPEDIENT IMPACT
THAN EARLIER EXPECTED. IF THIS IS THE CASE...MAY HAVE TO LOWER POPS
ACROSS THE BOARD FOR THE REMAINDER OF THIS AFTERNOON AND EVENING...
BUT STILL EXPECT AT LEAST SOME CONVECTION TO DEVELOP BEFORE THE 2
INCH PW AIR IS EVICTED OFF TO THE S AND E. THEREFORE...WILL CONTINUE
TO MONITOR THE SITUATION CLOSELY DURING THE NEXT FEW HOURS...AND
WILL UPDATE THE POPS IF NECESSARY. OVER THE COASTAL WATERS...THE
BUILDING SFC RIDGE WELL OFF TO THE NE IS BEGINNING TO IMPACT THE
AREA...WITH WINDS BACKING FROM THE S-SE TO THE E-NE OVER THE LAST 12
HRS.

&&

.SHORT TERM...AS MENTIONED ABOVE...THE TRICKIEST PART OF THE NEAR
TERM FCST MAY VERY WELL BE THE 1ST PERIOD...AS UNCERTAINTY ABOUNDS
WITH THE CONVECTIVE COVERAGE OVER THE CWA FOR THE REMAINDER OF THIS
AFTERNOON AND EVENING. BY MONDAY...THE PICTURE IS BECOMING
INCREASINGLY CLEAR...AS A STRONG UPPER LEVEL RIDGE WILL BUILD
EASTWARD OVER THE CAROLINAS WHILE A DRY CONTINENTAL RIDGE AT THE SFC
BUILDS IN OVER THE NE AND MID ATLANTIC STATES. THESE 2 HIGH PRESSURE
SYSTEMS WILL COMBINE TO PUSH ANY OF THE REMAINING TROPICAL MOISTURE
WELL OFF TO OUR S AND W...AS MUCH DRIER AIR BUILDS INTO THE REGION
AT ALL LEVELS. ALTHOUGH MONDAYS POPS ARE ALREADY LOW...MAY HAVE TO
DECREASE THEM EVEN FURTHER...AS PWS ARE EXPECTED TO DROP DOWN TO
NEAR 1 INCH FROM NW TO SE OVER THE CWA DURING MON AFTERNOON AND
EVENING. FURTHERMORE...ANTICIPATE SOME SUBSIDENCE ON THE BACK SIDE
OF THE CONVECTION FROM THE BROAD GULF LOW. ALTHOUGH THE NAM IS NOW
VERY QUICK TO PUSH THE SFC RIDGE OFFSHORE INTO THE ATLANTIC ON
TUESDAY AND ALLOW DEEP TROPICAL MOISTURE TO RETURN TO THE REGION
FROM THE SE...STRONGLY BELIEVE THAT THIS PATTERN WILL EVOLVE MORE
SLOWLY AS DEPICTED IN THE GFS AND ECMWF...WHICH WILL HOLD OFF THE
RETURN OF POPS TO THE CWA FOR MID TO LATE WEEK.

&&

.LONG TERM...BY WEDNESDAY...THE ABOVE MENTIONED UPPER LEVEL
HIGH/RIDGE WHICH DOMINATED CWA IS PROGGED TO HEAD EASTWARD INTO THE
ATLC OCEAN. ADD...BACKSIDE OF ABOVE INVERTED TROUGH PULLING WWD AS
RIDGE SLOWLY PULLS OUT AND UPPER LEVEL TROUGH MOVING FROM MIDWEST TO
ERN THIRD OF THE U.S BY THURSDAY. THIS ALLOWS ABOVE TROPICAL
MOISTURE TO SURGE NWWD AND OVER CWA WED-THURS WHILE COLD FRONT
APPROACHES FROM THE NW BY LATE IN THE WEEK B4 STALLING BUT ALLOWING
FOR VEERING WINDS...WEAKER GRADIENTS AND INCREASING MOIST ONSHORE
FLOW. SO CLOUDS...TEMPS AND POPS WILL REMAIN ABOVE NORMAL AT THIS
TIME. BY FRIDAY WAVE INFLUENCE ENDS AND RETURN TO AOB CLIMO POPS.

&&

.AVIATION...THE LEADING EDGE OF DRIER AIR ALOFT WILL CONTINUE TO
EDGE INTO NORTHEASTERN PORTIONS OF THE AREA THIS AFTERNOON. THIS
SHOULD LIMIT CONVECTIVE DEVELOPMENT FOR KABY AND KVLD WITH THE
INCLUSION OF VCTS. DEEPER MOISTURE AND LOW LEVEL CONVERGENCE FROM
SEA BREEZES WILL FOCUS MOST OF THE CONVECTION OVER THE FL TERMINALS
WITH TEMPO GROUPS FOR MVFR CIGS/VSBYS. THE CONVECTION WILL END EARLY
THIS EVENING...FOLLOWED BY VFR CONDITIONS AND PARTIAL CLEARING.
FAIRLY MOIST BOUNDARY LAYER AND LIGHT WINDS WILL RESULT IN THE
DEVELOPMENT OF MVFR VSBYS AT KDHN AND KABY...AND MVFR-IFR CIG/VSBY
AT KVLD.

&&

.MARINE...THE BUILDING SFC RIDGE TO THE NE WILL BECOME THE
DOMINATING INFLUENCE OVER THE COASTAL WATERS DURING THE NEXT FEW
DAYS...WITH WINDS AND SEAS POSSIBLY REACHING SCEC LEVELS OVER PARTS
OF THE MARINE AREA BY MONDAY NIGHT OR TUESDAY UNDER A GRADUALLY
TIGHTENING PRESSURE GRADIENT.

&&

.FIRE WX...NO CONCERNS OVER THE NEXT FEW DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  72  93  70  90  72 /  30  10  05  20  30
PANAMA CITY  75  92  74  90  73 /  30  20  05  10  30
DOTHAN       71  92  69  90  69 /  30  10  05  10  20
ALBANY       72  92  68  90  70 /  20  10  05  10  20
VALDOSTA     70  92  70  90  70 /  20  10  05  10  20
CROSS CITY   72  93  70  90  71 /  30  10  05  20  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.

&&

AVIATION/FIRE WX...JAMSKI
PUBLIC/MARINE...GOULD
LONG TERM...BLOCK
Hazardous weather outlook, Sep 23, 4:22 AM EST, 10 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
522 AM EDT SUN SEP 23 2007

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-240930-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
522 AM EDT SUN SEP 23 2007 /422 AM CDT SUN SEP 23 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED. TROPICAL DEPRESSION 10
CONTINUES TO MOVE WEST ACROSS WESTERN LOUISIANA AND INTO EASTERN
TEXAS THIS MORNING. IN ITS WAKE... TROPICAL MOISTURE CONTINUES TO
MOVE NORTH FROM THE GULF TO ACROSS THE LOCAL AREA. THUS...CLOUDS
SHOULD INCREASE THIS AFTERNOON WITH SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS...ESPECIALLY WEST OF THE APALACHICOLA RIVER.

THERE IS A MODERATE RISK OF RIP CURRENTS LATER TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
NO HAZARDOUS WEATHER IS EXPECTED. THE AREA SHOULD DRY OUT ON
MONDAY INTO TUESDAY. THEN A GOOD CHANCE OF SHOWERS AND
THUNDERSTORMS ARE EXPECTED INTO FRIDAY BEFORE SLOWLY DECREASING ON
SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

BLOCK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Franklin

When
September 23, 2:40 PM EST
Where
Franklin forecast zone
Deaths
1 direct, 0 indirect
Reported by
Park/Forest Service
Coordinates
29.812, -84.800 (the zone’s center; the record gives no point)

A man drowned from rip currents at St George Island.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Franklin2007-09-2342MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53799.